South Dakota, 2004

Damaging Wind in South Dakota, July 19, 2004

July 19, 2004 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 2:05 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 2:05 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...COR
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT MON JUL 19 2004

CORRECTED ISSUANCE TIME

.DISCUSSION...VORTICITY CENTER OVER SERN MT CORNER WILL MOVE ACROSS
NWRN SD LATE THIS AFTERNOON AND EVENING...WITH THE BEST CHANCE OF
THUNDERSTORMS OVR NWRN SD. SOME THUNDERSTORMS MOVING ALONG SD-NE
BORDER WILL CONT TO MOVE EWD. MODELS HAVE VERY DIFFERENT SOLUTION TO
SYSTEM. GFS DEVELOPS AN MCS OVER PHP BY MIDNIGHT...THEN MOVES IT TWD
FSD BY MORNING...WITH OVER 1 INCH OF RAIN...AND HIGHER RH OVER ERN
ZONES TUES. ETA RUNS HAVE KEPT IT ACRS NRN SD...WITH MUCH SMALLER
QPF...AND DRIES OUT THE AREA BY MORNING. WHILE THE BEST CHANCE OF
THUNDERSTORMS WILL BE IN NWRN SD...THERE COULD BE HEAVIER SHOWERS
LATER TONIGHT N OF I-90 WHERE ETA SHOWS A WEAK BOUNDARY...BUT
LOW-LEVEL WINDS SOUTH OF BOUNDARY ARE MORE SWLY. SHORT WAVE RIDGE
CROSSES THE AREA TUES FOR PTLY CLOUDY DAY. RIDGE FLATTENS OUT...WITH
ANOTHER CHANCE OF THUNDERSTORMS TUES NIGHT-WED MORNING...AND
CONTINUING ACROSS SOUTHERN ZONES WED. AS UPPER LOW DEVLOPS OVER
CAN...NWLY FLOW OVER NRN PLAINS WILL BRING COOLER AIR TO THE REGION
FOR THE REST OF THE WEEK. CHANCE OF SHOWERS AGAIN FRI AS SURFACE
HIGH OVERN SD WILL BRING UPSLOPE FLOW TO THE BLACK HILLS. SOME
SHOWERS MAY LINGER SAT MORNING...BUT UPPER RIDGE WILL BUILD AGAIN
EARLY NEXT WEEK FOR WARMER AND DRY CONDITIONS.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

SANDERS
Hazardous weather outlook, Jul 19, 6:00 AM MST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT MON JUL 19 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
700 AM MDT (800 AM CDT) MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER...AND EAST OF
THE BLACK HILLS OF SOUTH DAKOTA AND THE BEAR LODGE MOUNTAINS OF
NORTHEASTERN WYOMING...AND ALSO ACROSS NORTHWESTERN SOUTH DAKOTA THIS
AFTERNOON AND EVENING. DAMAGING WIND GUSTS OVER 60 MPH ARE THE MAIN
THREAT FROM ANY SEVERE THUNDERSTORMS THAT MAY DEVELOP. SCATTERED
THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF THE AREA THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE PASSES OVERHEAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 19, 6:00 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
700 PM MDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     WASTA                   44.07N 102.45W
07/19/2004  60 MPH           PENNINGTON         SD   TRAINED SPOTTER

0635 PM     TSTM WND GST     15 SE WALL              43.84N 102.03W
07/19/2004  60 MPH           PENNINGTON         SD   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
July 19, 6:07 PM MST
Where
Harding County, (2wx)buffalo
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.600, -103.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412575.